Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 143, NWS Atlanta, GA

June 5, 2020Meriwether County, Pike County, Spalding County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 5, 2020, 3:49 PM EDT for Meriwether County, Pike County, Spalding County, Georgia. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2020, 3:49 PM EDT (19:49 UTC)
Expired
Jun 5, 2020, 4:30 PM EDT
In force
41 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Meriwether County, GA, Pike County, GA, Spalding County, GA

The radar

The Atlanta radar (KFFC), 20 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 3:56 PM EDTTSTM WND DMG3 S Luthersville, GATREE REPORTED DOWN ON ROOSEVELT HWY(GA-41 ALT) NEAR COLEMAN CREEK CIRCLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

372 
WUUS52 KFFC 051949
SVRFFC
GAC199-231-255-052030-
/O.NEW.KFFC.SV.W.0143.200605T1949Z-200605T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
349 PM EDT Fri Jun 5 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Spalding County in west central Georgia...
  Northern Meriwether County in west central Georgia...
  Western Pike County in west central Georgia...

* Until 430 PM EDT.

* At 348 PM EDT, a severe thunderstorm was located over Rocky Mount,
  or 8 miles north of Greenville, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Greenville, Luthersville, Molena, Gay, Alvaton, Rocky Mount,
  Hilltop, Imlac, Hollonville, Wooster and Zetella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3322 8479 3322 8472 3323 8471 3323 8470
      3322 8469 3323 8465 3322 8465 3322 8451
      3324 8450 3324 8438 3301 8443 3303 8483
TIME...MOT...LOC 1948Z 273DEG 23KT 3315 8468 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:03 PM EDT, 46 minutes earlier.

Area forecast discussion, Jun 5, 3:03 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
303 PM EDT Fri Jun 5 2020

...Afternoon Area Forecast Discussion for Friday, June 5th...

.SHORT TERM /Tonight through Saturday Night/...

Scattered convection has erupted across much of the area today,
with the highest coverage generally along and south of I-20. This
area of higher coverage is courtesy of a weak surface trough
situated across the area while an associated shortwave is also
helping to enhance coverage. Meanwhile, CAPE values have increased
as high as 2000-3000 J/kg which has provided fuel for showers and
thunderstorms. This activity will propagate along outflow
boundaries with additional convection developing along these
boundaries through this evening. There will be a risk for
localized strong wind gusts and heavy rainfall, though widespread
severe concerns are not expected. Coverage and intensity will
gradually diminish after sunset as instability wanes.

On Saturday, the trough axis will settle farther southward,
focusing the better chance for scattered convection across central
Georgia during the afternoon and evening as instability
increases. Saturday afternoon will be on the hot side across north
Georgia where temperatures will likely reach the lower 90s for
some. While the better convective coverage will be across central
Georgia, isolated showers and thunderstorms will remain possible
in north Georgia during the afternoon and evening before
diminishing after sunset. Overnight lows will remain several
degrees above normal, largely in the upper 60s to lower 70s.

RW

.LONG TERM /Sunday through Friday/...

Forecast over the past several days for TS Cristobal remains on
track. Models continue to show very little variance in the overall
track and timing of the storm up to landfall, bringing the storm
onto the LA coastline late Sunday night/early Monday morning as a
tropical storm. The wind field has broadened significantly over
the past 24 hours as the storm has been on land, which should help
limit the overall ability of the storm to undergo any kind of
rapid intensification, especially given increasing shear that will
be impacting it as it moves north. Given the current forecast
track, not expecting much in the way of direct impacts over the
CWA from this storm. However, indirect impacts in the form of
increased moisture and rainfall are likely to occur through next
week.

TS Cristobal slides underneath a large ridge on Sunday and Monday
before and after landfall and then begins to merge and undergo
extratropical transition on Tuesday as it merges with a large
trough out west that begins to become more negatively tilted as
moves out of the four corners into the great plains. Euro and GFS
differ on strength of an embedded shortwave within this that
merges with the transitioning system. Euro is much stronger, which
drives a stronger front and more moisture into the area through
the end of the forecast period when compared with the GFS. No
matter what, expecting to see a lot of moisture over our area next
week, with daily opportunities for thunderstorms given decent
instability. Sticking with the model blends once again given
uncertainty around when and where storms may form.

Lusk

&&

.AVIATION...
18Z Update...
Scattered showers and thunderstorms will remain possible at TAF
sites through 00z before coverage begins to diminish. Outside of
shra/tsra, generally VFR cigs are expected with reductions in
cigs/vsbys in and near convection. While VFR cigs are generally
expected to prevail overnight, patchy fog and some potential for
patchy low clouds cannot be ruled out. Winds will remain W at
5-10kts through the evening. Winds will become light and vrb by
Saturday morning and into the day Saturday.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  90  69  88 /  50  30  10  10
Atlanta         70  88  69  87 /  40  30  20  10
Blairsville     63  87  64  86 /  40  30  20  20
Cartersville    67  92  69  90 /  30  20  20   5
Columbus        71  89  70  86 /  40  40  20  30
Gainesville     68  89  69  88 /  40  30  20  10
Macon           71  87  69  86 /  40  40  20  20
Rome            68  92  69  92 /  30  20  10   5
Peachtree City  68  88  68  87 /  40  30  20  10
Vidalia         73  88  71  87 /  40  40  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....Lusk
AVIATION...RW
Hazardous weather outlook, Jun 5, 1:13 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
113 PM EDT Fri Jun 5 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061715-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
113 PM EDT Fri Jun 5 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms will develop across the
forecast area today into tonight. An isolated strong to severe
storm cannot be ruled out. Lightning, heavy rain, and gusty winds
will be possible with any storms which do form.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Thunderstorms are expected each day through Thursday.

Frequent lightning, heavy rain, and gusty winds will be the
primary hazards with any storms which do form.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 5, 1:53 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
153 PM EDT Fri Jun 5 2020

GAZ062-051830-
Warren GA-
153 PM EDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR WARREN COUNTY UNTIL 230 PM EDT...

At 153 PM EDT...a strong thunderstorm was over Camak, or near
Warrenton...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Warrenton, Norwood, Camak, Reese and Mesena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3329 8241 3336 8276 3353 8273 3354 8272
      3353 8262 3346 8259 3341 8255 3335 8255
      3336 8253 3334 8250 3334 8245 3333 8242
      3332 8241 3331 8239
TIME...MOT...LOC 1753Z 275DEG 19KT 3345 8267

WIND...40MPH
Special weather statement, Jun 5, 2:06 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
206 PM EDT Fri Jun 5 2020

GAZ059-071-072-051830-
Monroe GA-Jones GA-Jasper GA-
206 PM EDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONROE...
NORTHWESTERN JONES AND SOUTHERN JASPER COUNTIES UNTIL 230 PM EDT...

At 206 PM EDT...a strong thunderstorm was near Juliette, or 12 miles
southwest of Monticello...moving east at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Wayside, Hillsboro, Dames Ferry, McElheneys Crossroads, Berner, Round
Oak, Juliette, Adgateville, Plant Scherer and Jarrell Plantation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3307 8388 3320 8384 3318 8382 3319 8381
      3321 8383 3324 8382 3325 8382 3324 8354
      3317 8355 3317 8354 3297 8359
TIME...MOT...LOC 1806Z 281DEG 10KT 3315 8378

WIND...40MPH
Special weather statement, Jun 5, 2:15 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
215 PM EDT Fri Jun 5 2020

GAZ042-053-051845-
Coweta GA-Carroll GA-
215 PM EDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COWETA AND
SOUTHEASTERN CARROLL COUNTIES UNTIL 245 PM EDT...

At 215 PM EDT...a strong thunderstorm was over Carrollton...moving
southeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Carrollton, Whitesburg, Dunaway Gardens, Clem, Plant Yates, Byers
Crossroads, Abilene, Lowell, Arnco-Sargent, Roscoe, Handy and Seaton
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3367 8504 3360 8491 3357 8490 3357 8485
      3356 8482 3354 8483 3353 8482 3351 8482
      3351 8475 3331 8494 3336 8499 3342 8501
      3343 8506 3353 8517
TIME...MOT...LOC 1815Z 309DEG 14KT 3356 8504

WIND...40MPH
Special weather statement, Jun 5, 2:31 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
231 PM EDT Fri Jun 5 2020

GAZ068-069-051900-
Upson GA-Pike GA-
231 PM EDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UPSON AND SOUTHERN
PIKE COUNTIES UNTIL 300 PM EDT...

At 231 PM EDT...a strong thunderstorm was over Molena, or 8 miles
southwest of Zebulon...moving southeast at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Thomaston, Zebulon, Molena, Meansville, Sunset Village, Lincoln Park,
The Rock, Atwater, Hilltop, Lifsey Springs, Crest, Sunnyside and
Hannahs Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3305 8452 3308 8453 3308 8451 3309 8452
      3314 8449 3306 8425 3304 8425 3303 8427
      3299 8427 3299 8418 3279 8431 3294 8452
      3295 8452 3296 8453 3298 8452 3301 8454
      3304 8454
TIME...MOT...LOC 1831Z 300DEG 16KT 3303 8447

WIND...40MPH
Special weather statement, Jun 5, 3:16 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
316 PM EDT Fri Jun 5 2020

GAZ042-052-053-051945-
Coweta GA-Carroll GA-Heard GA-
316 PM EDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR COWETA...SOUTHERN CARROLL AND
NORTHEASTERN HEARD COUNTIES UNTIL 345 PM EDT...

At 315 PM EDT...a strong thunderstorm was near Powers Crossroads, or
near Franklin...moving southeast at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Newnan, Franklin, Peachtree City, Grantville, Centralhatchee,
Moreland, Sharpsburg, Turin, East Newnan, Corinth, Arnco-Sargent,
Powers Crossroads, Handy, Plant Wansley, Thomas Crossroads and
Madras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3346 8510 3343 8462 3339 8460 3323 8465
      3322 8485 3319 8486 3320 8487 3322 8486
      3323 8487 3322 8494 3322 8496 3330 8521
TIME...MOT...LOC 1915Z 295DEG 24KT 3334 8504

WIND...40MPH
Special weather statement, Jun 5, 3:41 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
341 PM EDT Fri Jun 5 2020

GAZ053-056-067-068-052015-
Coweta GA-Spalding GA-Meriwether GA-Pike GA-
341 PM EDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COWETA...
SOUTHWESTERN SPALDING...NORTHERN MERIWETHER AND WESTERN PIKE COUNTIES
UNTIL 415 PM EDT...

At 340 PM EDT...a strong thunderstorm was near Rocky Mount, or 7
miles north of Greenville...moving east at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Greenville, Grantville, Luthersville, Molena, Haralson, Lone Oak,
Gay, Rocky Mount, Saint Marks, Hilltop, Odessadale, Hollonville,
Alvaton, Imlac and Wooster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3301 8485 3324 8484 3325 8441 3301 8440
TIME...MOT...LOC 1940Z 268DEG 22KT 3313 8472

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 10:55 AM EDTSpecial Weather StatementFFCClayton, DeKalb, Fulton50 min
Jun 5, 11:13 AM EDTSpecial Weather StatementFFCGwinnett, Walton32 min
Jun 5, 11:48 AM EDTSpecial Weather StatementFFCOconee, Walton27 min
Jun 5, 12:15 PM EDTSpecial Weather StatementFFCOconee30 min
Jun 5, 12:39 PM EDTSpecial Weather StatementFFCOglethorpe, Wilkes51 min
Jun 5, 12:59 PM EDTSpecial Weather StatementFFCNewton46 min
Jun 5, 1:34 PM EDTSpecial Weather StatementFFCLamar, Spalding41 min
Jun 5, 1:53 PM EDTSpecial Weather StatementFFCWarren37 min
Jun 5, 2:06 PM EDTSpecial Weather StatementFFCJones24 min
Jun 5, 2:15 PM EDTSpecial Weather StatementFFCCarroll30 min
Jun 5, 2:31 PM EDTSpecial Weather StatementFFCPike, Upson29 min
Jun 5, 3:16 PM EDTSpecial Weather StatementFFCCoweta, Heard29 min
Jun 5, 3:41 PM EDTSpecial Weather StatementFFCMeriwether34 min
Jun 5, 4:19 PM EDTSpecial Weather StatementFFCHeard26 min
Jun 5, 4:32 PM EDTSpecial Weather StatementFFCCrawford, Peach28 min
Jun 5, 4:46 PM EDTSpecial Weather StatementFFCHeard29 min
Jun 5, 4:58 PM EDTSpecial Weather StatementFFCMuscogee32 min
Jun 5, 5:21 PM EDTSpecial Weather StatementFFCTroup24 min
Jun 5, 5:34 PM EDTSpecial Weather StatementFFCBleckley26 min
Jun 5, 5:48 PM EDTSpecial Weather StatementFFCChattahoochee, Muscogee27 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.